Missouri, 2014

High Wind in Missouri, February 20, 2014

February 20, 2014 · NWS LSX · 6 events in 6 counties and zones

A strong cold front moved through the region. After the storms and front moved through, gradient winds developed briefly causing minor damage.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region. After the storms and front moved through, gradient winds developed briefly causing minor damage. A 58 mph non-thunderstorm wind gust was recorded at Columbia Regional Airport, a 67 mph non-thunderstorm wind gust was recorded at Smartt Field and a 62 mph non-thunderstorm wind gust was recorded at Lambert-St. Louis International Airport. Gradient winds blew a mini greenhouse over and several houses had some shingles blown off in Lyon. The winds blew off some shingles on a few homes northeast of Marthasville. Gradient winds blew over a semi on U.S. Highway 61 near Highway WW, near Edgewood in Pike County. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 20, 11:42 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 20, 11:42 AM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 AM CST Thu Feb 20 2014

.UPDATE:
Issued at 1032 AM CST Thu Feb 20 2014

Surface low in the MKC vicinity will deepen and move northeastward
this afternoon and evening in response the strong upstream
shortwave trof progressing into and across the region. The
attendant cold front is still forecast to begin accelerating and
sweep across the CWA this afternoon, exiting our south central IL
counties near 00Z. Winds will be increasing both ahead and
especially behind the cold front, with mixing and a tight pressure
gradient associated with the deepening low contributing to strong
post-frontal sw/w winds gusting from 45-50 mph. The current wind
advisory looks right on target, although the timing of the cold
front passage in IL has resulted in moving up the onset of the
wind advisory to 21Z to the east of the MS river. Still monitoring
the severe weather potential for this afternoon. The amount of
instability is the biggest unknown. The RAP and NAM both have
SBCAPE increasing to above 1000 j/kg by mid-afternoon in a
north/south corridor across eastern MO just ahead of the cold
front but based on the latest SPC mesoanalysis, this may be a
little high. If we can get tds into the u50s and some decent
heating this may materialize, otherwise 500-1000 j/kg seems more
probable. The very strong wind fields will support a threat of
damaging winds with any strong storms, with higher CAPE values
supporting greater storm coverage and damaging wind potential as
well as isolated tornadoes. Present indications are that scattered
storms should develop along the front this afternoon in response
to linear forcing associated with the front and upper wave, likely
between Columbia and St. Louis, but possibly as far west as COU.
Eventually upscale growth will result in a strongly forced line of
storms, most likely evolving near or just east of St. Louis.

Glass

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 405 AM CST Thu Feb 20 2014

It's going to be one of those days.

Lots of wx expected so here goes.  At 09z, surface obs show a warm
front poking into central MO near COU/JEF and then sagging somewhat
down to near FAM.  Temps rise quickly into the 50s with warm FROPA
with dewpoints in the 50s following not long thereafter.  Temps are
only in the 30s for the far northern CWA, including UIN.  Radar
shows a cluster of TSRA in southwest MO moving northeast.  Much of
the rest of the area just has scattered SHRA or nothing at all with
much of the pcpn from earlier having shifted further north.

Pcpn chances:  local 4km WRF model has an excellent handle on things
and used this for primary guidance today.  It tracks the cluster of
TSRA northeast thru most of central...east-central MO and southwest
IL this morning.  Then a lull in the action for much of our region
from just before midday thru about mid-afternoon.  All models are on
board with a slower frontal timing and by all accounts should see
sfc-based TSRA develop along cold front between 20-21z from
UIN-STL-UNO and then expand and continue to track eastward along
front for remainder of the afternoon...exiting around 00z.  Could
see severe chances being revisited despite current SPC day 1 outlook
if this scenario verifies.

Flood potential:  combo of very moist soil/frozen soil and QPF and
still existant snowpack is best in northeast MO and west-central IL
and current flood watch is justified.  More in doubt in central MO,
though, where snow melted a couple days ago, soil is not frozen but
is moist, but QPF also more limited with what moves thru with the
cluster of TSRA to the south probably it for the day.  Will trim
flood watch to remove pertinent sections of central MO.

Winds:  strong lo level jet of 50kts already exists but passage of
warm front will not allow too much mixing, either, with gusts
expected to reach to 30-35mph.  The really strong gusts will hold
off until passage of cold front later this afternoon, allowing for
deeper mixing and tapping the high winds aloft.  Looks like gusts
45-50mph will be common across much of the area at some point into
the evening, perhaps longer, and will issue a Wind Advisory.

Temps:  a challenge to say the least.  Clouds and pcpn will try to
keep the warmup in check, but dry slot also expected to push into
STL metro and areas S and E later today and allow for decent rise to
near 70F.  Look for temp fall for central-northeast MO this
afternoon behind front.

TES

.LONG TERM:  (Tonight through Wednesday)
Issued at 405 AM CST Thu Feb 20 2014

Showers and thunderstorms along a fast moving cold front should
shift rapidly east of our forecast area by late evening. Some
light rain/snow in the southwestern tail of the deformation zone,
wrap around precipitation may graze our nern MO and w central IL
counties early this evening. Strong and gusty winds will continue
this evening due to the tight surface pressure gradient behind the
deepening surface low moving northeastward through WI this
evening. The winds should begin to gradually slacken by late
tonight. Much colder temperatures tonight due to low level cold
air advection behind the cold front this evening, a clearing sky,
and lowering surface dew points tonight. This cooling trend will
be short lived as 850 mb temperatures slowly warm from sw to ne on
Friday. Although Fridays highs will not be as warm as Thursday
they will still be above normal. A weak cold front will sag slowly
southward through our forecast area late Friday night and
Saturday. There could be patchy light rain or snow along this
front. Should be the start of a gradual cooling trend Saturday
night and Sunday as a large and relatively strong surface ridge
builds southeastward into our area from the northern Plains. The
ECMWF model was depicting some light qpf Monday and Monday night
across our forecast area, which should be mainly in the form of
snow, due to low-mid level warm air advection ahead of a
southeastward moving shortwave moving through the northern Plains.
The GFS model keeps most of the precipitation north of our
forecast area. Even colder, well below normal temperatures
expected for Tuesday night as another surface ridge builds
southeastward into our area.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1127 AM CST Thu Feb 20 2014

Surface low now NW of KMKC will move northeastward this afternoon
and tonight with the warm front lifting northward through KUIN
within the next hour or so, and the trailing cold front sweeping
eastward across the area this afternoon. Predominately VFR
conditons are expected ahead of the cold front along with gusty
southerly winds. The exception is with any thunderstorms occurring
along/ahead of front which could drop flight conditions briefly
to IFR and contain strong winds. Coverage of any storms is hard to
judge at this time and thus have just mentioned Vicinity in the
current TAFS and will update as needed once coverage and impacts
can be determined. Very strong southwest-west winds gusting 38-45
kts will occur with the passage of the cold front, along with a
period of MVFR cigs. Clouds will clear this evening and the winds
should diminish some this evening but will remain gusty through
the period.

Specifics for KSTL:

VFR conditions and gusty southerly winds are expected until a cold front
passage around 22z. Thunderstorm chances/coverage with the cold
front are hard to judge at this time, and thus have kept with a
mention of VCTS and will update if needed once coverage and impacts
can be determined. Very strong southwest-west winds gusting 38-45
kts will occur with the passage of the cold front at 22z, along
with a period of MVFR cigs into mid-evening. Clouds will clear
around 02-03z and the winds should diminish some this evening but
will remain gusty through the period.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY until Midnight CST tonight FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
     Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
     MO-Warren MO-Washington MO.

     FLOOD WATCH until 6 PM CST this evening FOR Knox MO-Lewis MO-
     Marion MO-Shelby MO.

IL...WIND ADVISORY until Midnight CST tonight FOR Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Monroe IL-Pike IL-St. Clair IL.

     WIND ADVISORY from 3 PM this afternoon to Midnight CST tonight
     FOR Bond IL-Clinton IL-Fayette IL-Marion IL-Montgomery IL-
     Randolph IL-Washington IL.

     FLOOD WATCH until 6 PM CST this evening FOR Adams IL-Brown IL-
     Greene IL-Macoupin IL-Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 20, 4:31 AM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
431 AM CST THU FEB 20 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
431 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AS A COLD FRONT MOVES THROUGH THE
AREA. SOME OF THE THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON. DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH ISOLATED TORNADOES POSSIBLE. THE
POTENTIAL FOR FLOODING ON RIVERS AND STREAMS WILL CONTINUE TODAY
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SEE THE FLOOD
WATCH PRODUCT FOR MORE DETAILS. VERY STRONG AND GUSTY WINDS ARE
ALSO EXPECTED THIS AFTERNOON AND THIS EVENING. SEE THE WIND
ADVISORY PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...ANY FLOODING
OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE TODAY.

GKS

In the hours before

Local storm report, Feb 20, 12:40 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     NON-TSTM WND GST KLIEVER                 38.70N  92.50W
02/20/2014  M47 MPH          MONITEAU           MO   TRAINED SPOTTER

&&

DYE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Boone

When
February 20, 1:20 PM CST to 2:20 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

A 58 mph non-thunderstorm wind gust was recorded at Columbia Regional Airport.

High Wind, Franklin

When
February 20, 2:40 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Gradient winds blew a mini greenhouse over in Lyon. Also, several houses in Lyon and Pacific had some shingles blown off. In Pacific, several trees and signs were blown down.

High Wind, Pike

When
February 20, 2:45 PM CST to 3:45 PM CST
Where
Pike forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.344, -91.171 (the zone’s center; the record gives no point)

Gradient winds blew over a semi on U.S. Highway 61 near Highway WW. No injuries reported.

High Wind, St. Louis

When
February 20, 2:45 PM CST to 4:00 PM CST
Where
St. Louis forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

A 62 mph gradient wind gust was recorded at Lambert-St. Louis International Airport. Also, Spirit of St. Louis Airport recorded a gradient wind gust of 58 mph.

High Wind, St. Charles

When
February 20, 3:30 PM CST to 4:30 PM CST
Where
St. Charles forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

A 67 mph non-thunderstorm wind gust was recorded at Smartt Field. The winds blew off some shingles on a few homes northeast of Marthasville.

High Wind, Iron

When
February 20, 4:00 PM CST to 5:00 PM CST
Where
Iron forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Gradient winds blew over several trees in the Belleview area. One tree blocked County Road 20 briefly.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503103, 503104, 504550, 504553, 503105, 504551.